Alert archive / Florida / Flood Watches in 2016

Flood Watch 1, NWS Melbourne, FL

January 28, 2016Okeechobee County, Florida

NWS Melbourne, FL issued this flood watch at Jan 28, 2016, 3:52 AM EST for Okeechobee County, Florida. It took effect at Jan 28, 2016, 4:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2016, 3:52 AM EST (08:52 UTC)
In effect from
Jan 28, 2016, 4:00 AM EST
Expired
Jan 28, 2016, 7:00 PM EST
In force
15 hr
Issued by
NWS Melbourne, FL
Flood severity
None

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2016-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2016-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WGUS62 KMLB 280852
FFAMLB

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MELBOURNE FL
352 AM EST THU JAN 28 2016

...FLOOD WATCH IS IN EFFECT FOR SAINT LUCIE...MARTIN AND
OKEECHOBEE COUNTIES THROUGH THIS EVENING...

FLZ058-059-064-290000-
/O.NEW.KMLB.FA.A.0001.160128T0900Z-160129T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OKEECHOBEE-ST. LUCIE-MARTIN-
INCLUDING THE CITIES OF...BASINGER...FORT DRUM...OKEECHOBEE...
PORT SAINT LUCIE...FORT PIERCE...HOBE SOUND...JENSEN BEACH...
PORT SALERNO...STUART
352 AM EST THU JAN 28 2016

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF EAST CENTRAL FLORIDA...INCLUDING 
  THE FOLLOWING AREAS...MARTIN...OKEECHOBEE AND ST. LUCIE. 

* THROUGH THIS EVENING

* LOCALLY HEAVY RAINFALL AMOUNTS UP TO TWO TO FOUR INCHES MAY
  OCCUR WITH SHOWERS AND ISOLATED STORMS THAT STREAM ACROSS
  OKEECHOBEE...MARTIN AND SAINT LUCIE COUNTIES FROM THIS MORNING INTO
  EARLY EVENING.

* HEAVY RAINFALL MAY CAUSE FLOODING OF STREETS...AND LOW-LYING AND
  POOR DRAINAGE AREAS. THE POTENTIAL FOR FLOODING WILL BE HIGHER
  IN AREAS THAT RECEIVED HEAVY RAINFALL AMOUNTS YESTERDAY IN THE
  PORT SAINT LUCIE...JENSEN BEACH AND STUART AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING DURING THE
NEXT 24 TO 36 HOURS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

15

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this flood watch went out at Jan 27, 9:04 PM EST, 6 hours 48 minutes earlier.

Area forecast discussion, Jan 27, 9:04 PM EST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
904 PM EST WED JAN 27 2016

.DISCUSSION...

...LOCALLY HEAVY RAIN AND ISOLATED LIGHTNING STORMS INTO THURSDAY...

CURRENT-OVERNIGHT...SATURATED ATMOSPHERE WITH A PRECIPITABLE WATER
VALUE FROM THE EVENING KXMR SOUNDING AT 1.74 INCHES. NEXRAD 88D
SHOWS PERSISTENT...BUT GENERALLY LIGHT PRECIPITATION THIS EVENING.
EXPECT THIS ACTIVITY TO CONTINUE OFF/ON OVERNIGHT AS ADDITIONAL
WAVES OF ENERGY ALOFT TRAVERSE THE AREA. OVERNIGHT FLOOD THREAT
GENERALLY LOW BUT WILL NEED TO MONITOR AREAS THAT HAVE HAD HIGHER
AMOUNTS OVER THE PAST 24 HRS. CONTINUED MILD OVERNIGHT WITH LOWS
GENERALLY IN THE 60S...PERHAPS SOME U50S OVER NORTH LAKE/NORTH
VOLUSIA COUNTIES. WINDS REMAIN LIGHT/VARIABLE.

THU...PREVIOUS...BROAD TROF OVER NATION'S MIDSECTION WILL INTENSIFY
SLIGHTLY AS A 110KT JET STREAK DIVES OUT OF THE CANADIAN PLAINS AND
FEEDS INTO THE BACKSIDE OF THE SRN BRANCH OF THE JET. GFS/ECM RUNS
CONTINUE TO INDICATE A SFC LOW DEVELOPING OFF THE CAROLINA COAST AS
IT RACES UP THE W ATLC THRU THE DAY. THIS NEW SYSTEM WILL PROVIDE
THE NECESSARY TORQUE TO CRANK THE STALLED FRONTAL BOUNDARY INTO
CENTRAL FL.

WDSPRD PRECIP CHANCES REMAIN LKLY THRU THE DAY...A CHC FOR MRNG
TSRAS AREAWIDE DUE TO LOW LVL CONVERGENCE IN THE VCNTY OF THE
FRONTAL BOUNDARY...TRANSITIONING SWD BY EARLY AFTN. HEAVIEST
RAINFALL WILL BE CONCENTRATED OVER THE TREASURE COAST/LAKE
OKEECHOBEE REGION WITH QPF BTWN 0.75"-1.0"...DECREASING TO 0.10"-
0.25" N OF I-4. MAX TEMPS IN THE L/M70S.

&&

.AVIATION...WIDESPREAD -RA/RA LIKELY TO CONTINUE OVERNIGHT. WINDS
REMAIN LIGHT/VARIABLE. LOW CIGS WITH LIFR/IFR CONDS ACROSS MUCH OF
THE AREA. MVFR VSBYS IN -RA/RA. FRONTAL BOUNDARY ACROSS ECFL ON THU
WITH NEAR CATEGORICAL RAIN CHANCES ONCE AGAIN. LIGHT MORNING WINDS
BECOMING SWRLY...THEN WNW IN THE AFTERNOON ALONG THE I-4 CORRIDOR
WITH FRONTAL PASSAGE. GUSTY WINDS...ISOLATED LIGHTNING...HEAVY
DOWNPOURS THE MAIN THREATS ON THU WITH PCPN.

&&

.MARINE...CURRENT-OVERNIGHT...WEAK LOW PRESSURE NORTHEAST OF THE
COASTAL WATERS WILL KEEP WIND SPEEDS GENERALLY 10 KTS OR LESS AND
DIRECTION VARIABLE OVERNIGHT. SEAS OFFSHORE/GULF STREAM MAINLY 4-5
FT. ANY POTENTIAL TO 6 FT WILL BE WELL OFFSHORE. SEAS 3-4 FT NEAR
SHORE. HIGH RAIN CHANCES CONTINUE AS THE WEATHER PATTERN REMAINS
UNSETTLED.

THURSDAY...PREVIOUS...SHIFTING SFC/BNDRY LYR WINDS THRU THE DAY AS
THE LOW PRES OVER THE ATLC LIFTS UP THE CAROLINA COAST AND CRANKS
THE FRONTAL TROF INTO CENTRAL FL. GENTLE TO MODERATE S/SW BREEZE
EARLY MRNG. BY MIDDAY BCMG A GENTLE TO MODERATE W/SW BREEZE N OF
CAPE CANAVERAL...MODERATE TO FRESH SW BREEZE FROM THE CAPE SW. BY
SUNSET BCMG A GENTLE TO MODERATE W/NW BREEZE FROM SEBASTIAN INLET
NWD...MODERATE TO FRESH W/SW BREEZE S OF THE INLET. SEAS 3-4FT THRU
THE DAY...BUILDING UP TO 5FT IN THE GULF STREAM BY LATE AFTN.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SEDLOCK/PENDERGRAST
Hazardous weather outlook, Jan 27, 6:12 PM EST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
612 PM EST WED JAN 27 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-280400-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
612 PM EST WED JAN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
A LIGHTNING STRIKE OR TWO IS STILL POSSIBLE TONIGHT OVER THE
TREASURE COAST TO AROUND LAKE OKEECHOBEE AS SHOWERS LIFT NORTH
ACROSS THE AREA.

.FLOOD IMPACT...
MODERATE TO OCCASIONALLY HEAVY RAIN IS LIKELY THROUGH AROUND
MIDNIGHT AS NUMEROUS SHOWERS LIFT NORTH ACROSS CENTRAL FLORIDA
FROM SOUTH OF THE AREA. RAINFALL WILL COLLECT IN LOW SPOTS AND
SATURATED AREAS AND DRIVING WILL REMAIN HAZARDOUS IN SOME PLACES
OVERNIGHT DUE TO STANDING WATER.

.WIND AND SEA IMPACT...
CHOPPY SEAS AND OCCASIONAL GUSTY WINDS WILL MAKE NAVIGATION
POTENTIALLY HAZARDOUS OVER THE OPEN ATLANTIC WATERS OVERNIGHT.
SMALL CRAFT SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOME OF THE AREA
EARLY THURSDAY BEFORE A COLD FRONT MOVES EAST OF THE STATE
LATER ON THURSDAY. THE HEAVIEST RAINFALL SHOULD OCCUR FROM AROUND
OKEECHOBEE TO THE TREASURE COAST. ISOLATED STRONG STORMS WITH
GUSTY WINDS AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

PENDERGRAST

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 4:16 AM ESTSmall Craft AdvisoryMLB36 hr
Jan 28, 11:39 AM ESTSpecial Marine WarningMLB66 min
Jan 28, 6:57 PM ESTAreal Flood AdvisoryMLBMartin, Saint Lucie2 hr

Nearby

Flood Watches in Florida, 2016Every flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.